Cumberland Goodwill EMS sees spike in severe drug overdoses

CARLISLE, Pa. (WHTM) – A spike in severe overdose cases is causing serious concern at Cumberland Goodwill EMS. The agency is asking people to throw out any supplies of drugs they received recently, concerned they could be more dangerous.

Cumberland Goodwill EMS has been called to three severe overdoses, including one cardiac arrest, in the span of two days. Assistant Chief Nathan Harig said this is much higher than normal, and it is not a good sign.

Get daily news, weather, breaking news and alerts straight to your inbox! Sign up for the abc27 newsletter here!

“Maybe we see one every two to three days,” Harig said.

Harig said that is typically how many overdose cases the agency sees, averaging out at between 11 to 17 a month. The recent spike has worried him.

“There’s definitely something unusual out there,” he said. “It kind of raises the hair on our neck and we get suspicious that hey, something’s changed, this is abnormal.”

Drug overdose deaths in York Co. lowest since 2018

Cumberland Goodwill EMS is trying to warn people. The agency posted on Facebook Friday, saying they encourage anyone struggling with addiction to “A) Immediately discard any supply they recently received and B) Consider getting help at one of our local recovery centers.”

“The stuff that’s going around is really, really bad, so if you can discard it, if you can safely dispose of it,” Harig said.

Harig also said the agency does not know for sure what drugs are involved, but they suspect opioids, possibly fentanyl.

“Fentanyl is killing people at an alarming rate,” Jessica miller, education and advocacy coordinator at the RASE Project of PA, said.

Youth’s overdose of death renews pleas for Narcan in schools

The RASE Project is a nonprofit that helps people struggling with addiction recover. Miller said fentanyl is showing up in all kinds of drugs, and it is much stronger, which can make it deadly.

“Fentanyl, to put it in perspective, is about 100 times more potent than morphine,” she said.

Miller wants to prevent overdose deaths by discouraging people to carry the nasal spray naloxone.

Biden admin denies program for drug addicts includes free crack pipes

“It’s going to reverse what’s happening with the overdose and bring someone back to life,” Miller said.

Harig said paramedics used naloxone in all three recent cases. Unfortunately in one case, the life-saving medicine was not administered in time.

“It’s night and day, the outcome,” Harig said.

Four charged in overdose death of actor Michael K. Williams

Miller said the spray is easy to get. Organizations like The RASE Project give it out for free. People can also look for naloxone at their local pharmacy. With a spike like this, it is even more important to have.

“We’re seeing it takes at least two doses to get the effect to reverse,” Miller said.

Harig offered advice to people with substance abuse disorders. “Don’t use without it,” he said.

While the overdoses are concerning, Harig said paramedics cannot actually confirm whether any drugs used contain fentanyl. Under Pennsylvania law, fentanyl test strips are considered drug paraphernalia and are illegal.

http://www.4rouesmotrices.com/magpierss/scripts/magpie_debug.php?url=http://feeds.feedburner.com/SyndicationSite

Comments are closed.